Nebraska, 2011

Damaging Wind in Nebraska, December 29, 2011

December 29, 2011 · NWS GID · 1 event in 1 county or zone

This late Thursday afternoon featured a rather unexpected, fast-moving line of strong thunderstorms across southwest portions of South Central Nebraska, primarily impacting Gosper, Furnas, Phelps, Harlan, Kearney and Franklin Counties. Although pea size hail was reported in Holdrege, strong outflow winds to around 55 MPH were the main issue as storms spread into the area from the west between 4…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This late Thursday afternoon featured a rather unexpected, fast-moving line of strong thunderstorms across southwest portions of South Central Nebraska, primarily impacting Gosper, Furnas, Phelps, Harlan, Kearney and Franklin Counties. Although pea size hail was reported in Holdrege, strong outflow winds to around 55 MPH were the main issue as storms spread into the area from the west between 4 PM and 5 PM. There was only one notable report of damage, as a large, empty grain bin was destroyed two miles east of Loomis in Phelps County. Although storms weakened by 6 PM, gusts as high as 47 MPH were measured as far east as Hastings. These were the first strong thunderstorms within South Central Nebraska since mid-October.

This narrow line of convection first developed in southwest Nebraska around 230 PM CST, within a zone of steep low and mid level lapse rates, and along a surface cold front sweeping eastward across the region. Although the afternoon featured seasonably warm temperatures in the upper 50s to mid 60s, low level moisture was scant with surface dewpoints only in the 30s. Despite most-unstable CAPE values of only a few hundred J/kg at most, these low-topped storms became efficient wind producers in the presence of the steep low level lapse rates and strong deep-layer vertical wind shear of 50-60 knots, with evaporating rainfall only enhancing outflow winds. In the mid levels, the primary trigger was a strong shortwave diving southeast from the Northern Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 29, 4:15 PM CST, 50 minutes earlier.

Area forecast discussion, Dec 29, 4:15 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CST THU DEC 29 2011

.SHORT TERM...SIGNIFICANT CLOUD COVER PLAGUED THE REGION TODAY
AHEAD OF AN UPPER LEVEL SHORTWAVE CROSSING THE NORTHERN ROCKIES.
SOME CLEARING BEHIND THE INITIAL BAND OF CLOUDS OVER THE HIGH
PLAINS HAS ALLOWED FOR ADDITIONAL INSTABILITY TO DEVELOP TO OUR
WEST...AND EVEN HAVE WITNESSED A FEW LIGHTNING STRIKES OUT OF THIS
WEAK CONVECTION CLOSER TO THE PANHANDLE OF NEBRASKA. WHILE
INSTABILITY IS LACKING ACROSS OUR LOCAL AREA...CANNOT RULE OUT
THAT THESE SHOWERS WILL ACTUALLY HOLD TOGETHER AS THEY APPROACH
DAWSON AND GOSPER COUNTIES OVER THE NEXT FEW HOURS...SO INCLUDED
SOME ISOLATED POPS WITH VERY LIGHT ACCUMULATIONS ACROSS PORTIONS
OF THE LOCAL AREA THROUGH THE EARLY EVENING HOURS.

WITH SOME CLOUD COVER EXPECTED TO PERSIST ACROSS THE CENTRAL
PLAINS OVERNIGHT...EXPECT ANOTHER NIGHT OF RELATIVELY WARM
TEMPERATURES ACROSS THE REGION...WITH LOWS EXPECTED TO BOTTOM OUT
ONLY NEAR OR SLIGHTLY BELOW FREEZING BY EARLY FRIDAY MORNING.

ALL INDICATIONS ARE THAT CLOUD COVER WILL THIN ACROSS THE CENTRAL
PLAINS DURING THE DAY ON FRIDAY...WITH ANOTHER DRY AND
UNSEASONABLY WARM AFTERNOON EXPECTED AS AN UPPER LEVEL RIDGE
ATTEMPTS TO BUILD IN ACROSS THE PLAINS.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. MAIN FORECAST CONCERN
WILL BE TEMPERATURES.

TEMPERATURES SHOULD REMAIN WARM FRIDAY NIGHT WITH BREEZY CONDITIONS
AND WARM ADVECTION. AN UPPER LEVEL WAVE AND SURFACE COLD FRONT MOVE
THROUGH THE FORECAST AREA ON SATURDAY. THERE ARE SOME MINOR
DIFFERENCES WITH THE COLD FRONT. THE NAM IS A LITTLE FASTER WITH THE
FRONT THAN THE GFS AND ECMWF. THE ECMWF ALSO IS SLOWER TO BRING IN
COLDER AIR BEHIND THE FRONT WITH MOST OF THE COLD AIR NOT MOVING
INTO THE AREA UNTIL SUNDAY. ONE THING THE MODELS ALL AGREE ON IS
WIND BEHIND THE FRONT SATURDAY. THERE IS A TIGHT PRESSURE GRADIENT
AND WITH WINDS AT 850MB BETWEEN 45 AND 60 KTS...EXPECT WINDY
CONDITIONS. WILL CONTINUE WITH THE DRY FORECAST ALTHOUGH THE NAM
BRINGS THROUGH SOME MOISTURE IT WILL LIKELY JUST BE SOME CLOUDS. BY
SUNDAY ALL OF THE MODELS HAVE COLD AIR ACROSS THE REGION AND
TEMPERATURES WILL BE MUCH COOLER THAN SATURDAY. THE WINDS WILL
CONTINUE SATURDAY NIGHT AND SUNDAY MORNING AHEAD OF A COLD SURFACE
HIGH PRESSURE BUILDS INTO THE AREA SUNDAY NIGHT AND MONDAY.
TEMPERATURES WILL CONTINUE COLD ON MONDAY BUT WILL STILL BE AT OR
JUST ABOVE SEASONAL NORMALS FOR THIS TIME OF YEAR.

FINALLY ON TUESDAY THE SURFACE HIGH MOVES TO THE EAST AND THERE WILL
BE SOME WARM ADVECTION. DURING THIS TIME THERE WILL ALSO BE AN UPPER
LEVEL RIDGE THAT WILL BUILD ACROSS THE REGION. TEMPERATURES WILL BE
ON A WARMING TREND FROM TUESDAY THROUGH THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 1151 AM CST THU DEC 29 2011/

AVIATION...18Z KGRI TAF...LOTS OF MID AND HIGH LEVEL CLOUDS WILL
CONTINUE TO STREAM ACROSS THE TERMINAL THROUGH THE AFTERNOON AND
EVENING HOURS...HOWEVER...VFR VISIBILITIES AND CEILINGS ARE
EXPECTED TO PREVAIL. COULD SEE A COUPLE OF SPRINKLES DURING THE
EARLY EVENING HOURS...BUT THESE AT NOT EXPECTED TO HAVE AN IMPACT
ON AVIATION CONDITIONS. WINDS WILL BE GENERALLY WESTERLY THROUGH THE
PERIOD...INCREASING TO NEAR 20KTS AFT 30/13Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM/AVIATION...ROSSI
LONG TERM...JCB
Hazardous weather outlook, Dec 29, 3:34 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
334 AM CST THU DEC 29 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
334 AM CST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SUSTAINED NORTHWESTERLY WINDS OF 20 TO 30 MPH...ACCOMPANIED BY
GUSTS TO AROUND 40 MPH...WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Local storm report, Dec 29, 4:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
459 PM CST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     3 E SMITHFIELD          40.57N 99.68W
12/29/2011  E55 MPH          GOSPER             NE   PUBLIC

&&

GUERRERO

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
December 29, 5:05 PM CST
Where
Phelps County, 2 mi E of Loomis
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.480, -99.482

A 60 foot tall empty grain bin, which was not well secured to the ground, was destroyed by wind gusts estimated at 55 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355125.